| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Epileptic Patient

Q. I am a neurosurgeon in Russia. The patient is a 7-year-old girl who has epilepsy and received treatment for partial seizures in her sleep up to 4 times during the night. She's been suffering from seizures and behavioral disorders for 3 years. Her seizures consist of unilateral clonic movements. An EEG revealed spike wave--slow wave sets. An MRI didn't reveal abnormality.

She was given treatment with valproate without effect up to entry to our department. We have replaced valproate by carbamazepine and the seizures had stopped, but the behavioral disorders still remains. She is aggressive and has mood swings. We have some problems with epileptologist because sometimes patients with epilepsy are treated by neurosurgeons. What can we do to correct her behavior?

A. I appreciate that this is a very challenging case. I am not an epileptologist, so I can't comment specifically on the issue of this patient's seizure disorder. However, as you know, the use of mood-stabilizing anticonvulsants has brought the fields of neurology and psychiatry much closer together in recent years--with some suggesting that a similar process of kindling or neuronal sensitization underlies both epilepsy and bipolar disorder.

Whereas there is no clear co-morbidity between epilepsy and bipolar disorder (see Harden and Goldstein, CNS Drugs 2002;16:291-302 for review), there has been a long-described association between epilepsy and a variety of mood abnormalities. This may include depression, euphoric states, anxiety, etc., which may be pre-ictal, ictal, or post-ictal in nature.

In the case of your patient, I would like to know if the diagnostic criteria for bipolar disorder are actually met; or, are her mood swings a secondary manifestation of her seizure disorder? A family history of bipolar disorder and 24-hour EEG telemetry showing that mood lability is temporally linked with pre-ictal, ictal, or post-ictal states might help clarify this question.

Of course, a full psychiatric evaluation may be useful to make sure there are no major psychosocial factors (such as emotional conflicts in the family) that may be contributing to the picture of aggression and mood lability. From an empirical standpoint, however, there may be reason to consider sequential trials on various anticonvulsants with known or putative mood stabilizing properties; e.g., oxcarbazapine, lamotrigine, or levetiracetam. (For a good review, see Ketter TA, Wang PW. The emerging differential roles of GABAergic and antiglutamatergic agents in bipolar disorders. J Clin Psychiatry. 2003;64 Suppl 3:15-20.)

Interestingly, the concept of forced normalization may be relevant to your observation that whereas the seizures have stopped with carbamazepine, the behavioral disorder has remained. This hypothesis holds that there is often a reciprocal relationship between seizures and the psychological manifestations of epilepsy. Hence, gaining control of the seizures may not improve control of the behavioral syndrome.

The use of a selective serotonin reuptake inhibitor (SSRI) could be considered if there were not a strong suspicion of a bipolar disorder; however, though SSRIs may have anti-aggression effects, they could increase the likelihood of mania/hypomania or mood destabilization. If anticonvulsant mood stabilizers fail to help the behavioral syndrome, one might consider a trial on low-dose lithium, aiming for blood levels in the very low range (e.g., about 0.4 mEq/L); however, in patients with underlying brain dysfunction, the risk of lithium-related neurotoxicity is substantial.

Beta blockers could also be useful with the aggression, but would not necessarily be helpful for mood swings. Other treatment options of a more theoretical nature might include electroconvulsive therapy (which actually increases the seizure threshold) and trial on a ketogenic diet (which may have both anti-seizure and mood-stabilizing effects, according to some preliminary data--see El-Mallakh and Paskitti, Med Hypotheses 2001;57:724-6). I hope these ideas stimulate a useful re-evaluation of the case.

September 2003

Disclaimer Back to Ask the Expert